Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 159, NWS Blacksburg, VA

June 25, 2007Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 2007, 8:36 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 84 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2007, 8:36 PM EDT (00:36 UTC)
Expired
Jun 25, 2007, 10:00 PM EDT
In force
84 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:38 PM EDTTSTM WND DMGRockbridge Baths, VATREE DOWN ACROSS HIGHWAY 39
Jun 25, 9:15 PM EDTTSTM WND DMG4 Nw Glasgow, VASEVERAL LARGE TREES DOWN AROUND FANCY HILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 260036
SVRRNK
VAC163-530-678-260200-
/O.NEW.KRNK.SV.W.0159.070626T0036Z-070626T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT MON JUN 25 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 1000 PM EDT

* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF NATURAL BRIDGE...OR ABOUT NEAR EAGLE ROCK...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NATURAL BRIDGE...
  COLLIERSTOWN...
  LEXINGTON CITY...
  BUENA VISTA CITY...
  ROCKBRIDGE BATHS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3775 7967 3757 7952 3788 7915 3807 7948

$$

KM
1 follow-up statement
000 
WWUS51 KRNK 260144
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 PM EDT MON JUN 25 2007

VAC163-530-678-260200-
/O.CON.KRNK.SV.W.0159.000000T0000Z-070626T0200Z/
CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-
944 PM EDT MON JUN 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... ROCKBRIDGE
COUNTY...

AT 943 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GOSHEN...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROCKBRIDGE BATHS...FAIRFIELD...VESUVIUS...BROWNSBURG AND BELLS
VALLEY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3784 7962 3764 7945 3788 7915 3807 7948

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:54 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 25, 2:54 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT MON JUN 25 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH AT LEAST THURSDAY OF THIS WEEK. AFTERNOON SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS...WILL BE COMMON FOR OUR
AREA DURING THIS TIME. A COLD FRONT WILL SWEEP SOUTH THROUGH THE
AREA FRIDAY HELPING TO BRING BETTER COVERAGE OF SHOWERS AND STORMS.

&&

.NEAR TERM /TONIGHT/...
SHORT WAVE RIDING ON THE WESTERN RING OF AN UPPER LEVEL RIDGE WILL
BE THE PRIMARY FACTOR FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING. INGREDIENTS ARE HERE FOR SOME STRONG STORMS
DEVELOPING IN THE MOUNTAINS THIS AFTERNOON...THEN WITH CORFIDI
VECTORS BEING WESTERLY...STORMS WILL DRIFT INTO THE EAST. THE BEST
FOCUS FOR STORM DEVELOPMENT WILL BE ALONG THE VA-NC BORDER.
HOWEVER...CONVECTIVE ACTIVITY IS POSSIBLE ACROSS THE ENTIRE AREA.
LOSE OF HEATING WILL DECREASE AREAL COVERAGE BY
MIDNIGHT...HOWEVER...INSTABILITIES WITH SHORT WAVE IN THE REGION
MAY KEEP A FEW ISOLATED SHOWERS THROUGH THE NIGHT.

LIGHT SOUTHERLY BREEZY WILL CONTINUE TO PUMP HUMID AIR INTO THE
REGION TONIGHT. TEMPERATURES SHOULD FALL INTO THE 60S OVERNIGHT.
UNFORTUNATELY...THE DEW POINTS WILL ALSO BE IN THE 60S MAKING FOR A
VERY MUGGY NIGHT. FOG ALSO POSSIBLE IN LOW LYING AREAS ESPECIALLY IF
THEY RECEIVE RAIN THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE WILL BE CENTERED OVER THE REGION TUESDAY AND
WEDNESDAY. THE INFLUENCE OF THIS RIDGE WILL KEEP CONVECTION ACTIVITY
WIDELY SCATTERED AND MAINLY ACROSS THE MOUNTAINS. CORFIDI VECTORS
ARE WEAK AND WITH ABUNDANT MOISTURE...ANCHORED PULSE STORMS ARE
POSSIBLE. LOSE OF HEATING SHOULD ALMOST KILL OVERNIGHT CONVECTION.

TEMPERATURES WILL BE VERY WARM THROUGH THIS PERIOD WITH MID TO UPPER
80S ACROSS THE MOUNTAINS AND LOWER 90S IN THE EAST. SOME WARMER
TEMPERATURES ARE POSSIBLE IF NOT HIT BY A PASSING SHOWERS. HAZY
CONDITIONS DURING THE DAY AND PATCHY FOG AT NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY MAY BE ANOTHER REPEAT OF TUESDAY AND WEDNESDAY. THIS WILL
DEPEND ON A COLD FRONT MOVING THROUGH THE OHIO VALLEY. MORE THAN
LIKELY...WAVES ALONG THE FRONT WILL FOCUS ENERGY AND ORGANIZE
CONVECTION IN THE OHIO VALLEY. HOWEVER...LEE TROUGH WILL STILL BRING
SCATTERED CONVECTION OVER THE AREA AND MAINLY ACROSS THE MOUNTAINS.
ON FRIDAY...WAVES TRACKING WEST TO EAST ALONG THE FRONT WILL HELP
PUSH THE FRONT THROUGH THE REGION. THIS FRONT MAY STALL ACROSS NC
SATURDAY KEEPING A LOW THREAT OF SHOWERS ACROSS THE NC-VA BORDER.
NORTHERLY FLOW WILL BRING COOLER DRIER AIR INTO THE REGION
SATURDAY NIGHT INTO MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHWEST
NORTH CAROLINA UP THE BLUE RIDGE TO ROANOKE THIS AFTERNOON. TIMING
OF THUNDERSTORMS IN THE TAFS REFLECTS THIS TREND. AS STORMS DRIFT
EAST OF THE RIDGE LINE AND ONTO THE PIEDMONT THE CHANCE FOR
THUNDER WILL INCREASE AT LYH BUT AT THIS TIME WAS NOT HIGH ENOUGH
TO INCLUDE IN THE BODY OF THE TAF. ANY OF THE STORMS WILL RESULT
IN MVFR CEILINGS...PLUS VERY HEAVY RAIN WILL PRODUCE IFR
VISIBILITIES.

FOG AND LOW CLOUDS ARE EXPECTED AGAIN OVERNIGHT...ESPECIALLY AT
LOCATIONS THAT GET RAIN THIS AFTERNOON AND EVENING. THE
COMBINATION OF ANY RAIN...HIGH SURFACE DEW POINTS AND LIGHT WINDS
WILL LEAD TO MVFR FOG DEVELOPING IN THE 06-10Z TIME FRAME. THE LOW
CLOUDS AND FOG WILL DISSIPATE FROM 12-14Z AND THE DAYTIME
THUNDERSTORM/OVERNIGHT FOG CYCLE WILL START ALL OVER AGAIN.

LITTLE CHANGE IS EXPECTED THE NEXT SEVERAL DAYS. SOUTHERLY FLOW
AROUND A SURFACE HIGH WILL CONTINUE TO BRING MOISTURE INTO THE
AREA AND RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. A COLD FRONT IS FORECAST TO CROSS THE AREA FRIDAY AND
SATURDAY...WITH DRIER CONDITIONS DEVELOPING BEHIND THE FRONT FOR
SUNDAY AND INTO THE FOLLOWING WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 25, 5:30 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT MON JUN 25 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
530 AM EDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PENNY SIZE HAIL...BURSTS OF FREQUENT LIGHTNING...AND
LOCALIZED HEAVY RAINFALL MAY OCCUR. THE GREATEST THREAT FOR
THUNDERSTORM ACTIVITY IS FROM 2:00 PM THROUGH 10:00 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY THREAT OF SCATTERED THUNDERSTORMS IS ANTICIPATED FOR
TUESDAY THROUGH SATURDAY. ISOLATED SEVERE WEATHER MAY OCCUR
DURING THE PEAK HEATING PART OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE SPARSE COVERAGE OF THE ANTICIPATED SEVERE ACTIVITY...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Local storm report, Jun 25, 6:38 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
638 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             CHRISTIANSBURG          37.14N 80.40W
06/25/2007  E0.75 INCH       MONTGOMERY         VA   NWS EMPLOYEE

&&

JSTEWART
Special weather statement, Jun 25, 7:18 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT MON JUN 25 2007

VAZ022-260000-
ROANOKE VA-
718 PM EDT MON JUN 25 2007

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF SALEM CITY...OR ABOUT OVER
GLENVAR...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...SALEM CITY...CATAWBA AT 735 PM EDT...ROANOKE AIRPORT...ROANOKE
AT 755 PM EDT...HOLLINS AT 800 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 40 MPH AND UP TO AN INCH OF RAIN IN AN HOUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jun 25, 7:39 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 SSE TRAPHILL          36.31N 81.01W
06/25/2007                   WILKES             NC   PUBLIC

            4 INCH LIMBS DOWN

&&

BS
Local storm report, Jun 25, 7:49 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 S TRAPHILL            36.31N 81.03W
06/25/2007                   WILKES             NC   PUBLIC

            SEVERAL 4 TO 5 INCH LIMBS DOWN

&&

BS
Local storm report, Jun 25, 8:01 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
801 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 S PEARISBURG          37.30N 80.73W
06/25/2007                   GILES              VA   TRAINED SPOTTER

            TREE DOWN ON HIGHWAY 100.

&&

JSTEWART
Local storm report, Jun 25, 8:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
827 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     2 SE DOBSON             36.37N 80.70W
06/25/2007                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN

0654 PM     TSTM WND DMG     STATE RD                36.32N 80.87W
06/25/2007                   SURRY              NC   LAW ENFORCEMENT

            TREES DOWN AT ROUTE 21 AND MOUNTAIN PARK ROAD

&&

RG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:01 PM EDTSevere Thunderstorm WarningRNKCraig59 min
Jun 25, 8:10 PM EDTSevere Thunderstorm WarningRNKCarroll56 min
Jun 25, 8:11 PM EDTSevere Thunderstorm WarningRNKPatrick56 min
Jun 25, 10:00 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville75 min
Jun 25, 10:08 PM EDTSevere Thunderstorm WarningRNKAmherst82 min
Jun 25, 10:19 PM EDTSevere Thunderstorm WarningRNKBedford71 min
Jun 25, 10:48 PM EDTSevere Thunderstorm WarningRNKCampbell72 min
Jun 26, 4:56 PM EDTSevere Thunderstorm WarningRNKBotetourt64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.